Texas, 2024

Flash Flooding and Hail in Texas, May 2 to 5, 2024

May 2 to 5, 2024 · NWS LCH · 18 events in 4 counties and zones

A series of upper level disturbances moved across Southeast Texas early in the month of May causing multiple rounds of flooding and severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A series of upper level disturbances moved across Southeast Texas early in the month of May causing multiple rounds of flooding and severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 2, 2:54 AM CST, 43 minutes earlier.

Area forecast discussion, May 2, 2:54 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
354 AM CDT Thu May 2 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Today through Saturday night)
Issued at 354 AM CDT Thu May 2 2024

Once again the main story is the severe / flood threat shaping up
for much of the CWA today and tomorrow. Several rounds of showers
and thunderstorms will move across west and north portions of the
CWA. Forecast soundings indicate wind and thermal profile
supportive of severe weather and flooding threat in southeast
Texas and central Louisiana.

The public is urged to monitor weather trends this morning, today,
tonight and tomorrow as we work through this potential of severe
and flood.

11/Calhoun

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 354 AM CDT Thu May 2 2024

For Sunday, a weak upper level disturbance expected to bring another
chance of showers and thunderstorms, with the highest chances across
Southeast Texas and Central Louisiana north of U.S. 190. Overnight
lows expected in the mid to upper 60s, and afternoon highs in the
mid 80s.

By Monday, a large mid to upper level trough over the Western U.S.
expected to lift rapidly northeast, with most of the moisture and
lift well north of the region. By Tuesday through Thursday, the mid
to upper level pattern will be generally dominated by a large low
over the upper Midwest, a building ridge over the Southern Gulf/NW
Caribbean, with the Southern U.S. remaining predominately in a zonal
flow aloft. Limited moisture and lift resulting in little if any
precipitation. Temperatures will be slowly increasing during this
period. Expect morning lows in the upper 60s to near 70 Monday,
lower to mid 70s Tuesday through Thursday. Afternoon highs in the
mid to upper 80s Monday, upper 80s to lower 90s Tuesday through
Thursday.

08/DML&&

.AVIATION...
(06Z TAFS)
Issued at 1132 PM CDT Wed May 1 2024

Not a lot has changed in the thinking for the aviation forecast.
Low clouds will continue to form over the next few hours with MVFR
conditions possibly down to IFR conditions.

After 02/11z or so, the forecast will depend on how the MCS
develops over Texas and how it moves across the forecast area. At
this time will cover this with TEMPO for storms at KBPT by 02/14z
and PROB30 at all remaining terminals starting at KLCH/KAEX at
02/15z and starting at KLFT/KARA at 02/16z.

If the storm complex does make it through, expect IFR conditions
with low visibility from heavy rainfall along with gusty winds.

Rua

&&

.MARINE...
Issued at 354 AM CDT Thu May 2 2024

A brief period of increasing rain chances, winds and seas will
take place today ahead of an approaching shortwave trof. No Small
Craft Advisory criteria is anticipated with this disturbance.
Otherwise, onshore flow and mild conditions are anticipated
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  80  68  79  65 /  90  50  70  10
LCH  81  70  80  70 /  60  40  50  10
LFT  85  72  82  70 /  50  40  50  10
BPT  82  70  82  71 /  60  50  50  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Friday evening for LAZ027>032-141.

TX...Flood Watch through Friday evening for TXZ180-201-259>262-515-
     516.

GM...None.
&&

SHORT TERM...11
LONG TERM....08
AVIATION...07

In the hours before

Special weather statement, May 2, 2:31 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
331 AM CDT Thu May 2 2024

TXZ180-259-020930-
Northern Jasper TX-Tyler TX-
331 AM CDT Thu May 2 2024

...STRONG THUNDERSTORMS WILL IMPACT TYLER AND NORTHWESTERN JASPER
COUNTIES THROUGH 430 AM CDT...

At 331 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Corrigan to 6 miles
northeast of Alabama-Coushatta Reservation to 7 miles northwest of
Votaw. Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Woodville, Colmesneil, Chester, Warren, Ebenezer, Rockland, Ivanhoe,
and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall of 1 to 2 inches is also occurring with these
storms and may lead to localized flooding. Do not drive your vehicle
through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3106 9456 3105 9449 3103 9447 3110 9413
      3053 9432 3053 9454 3101 9466
TIME...MOT...LOC 0831Z 245DEG 15KT 3107 9478 3077 9461 3053 9473

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Landreneau

The radar

The Lake Charles radar (KLCH), 120 km away, was scanning. The volume nearest the first event began at 09:34 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 3 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Hardin

When
May 2, 3:37 AM CST
Where
Hardin County, 1.5 mi NNE of Village Mills
Measured
0.88 in hail
Reported by
State Official
Coordinates
30.500, -94.390

Hail, Hardin

When
May 2, 7:00 AM CST
Where
Hardin County, 0.6 mi E of Kountze
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
30.370, -94.310

The Hardin County Emergency Manager observed half dollar size hail.

Flash Flood, Hardin

When
May 2, 7:33 AM CST to 9:33 AM CST
Where
Hardin County, 2.53 mi NNW of Honey Is to 2.1 mi ENE of Silsbee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.434, -94.447

Roads became flooded in Kountze and near Honey Island during heavy rain. Mill Creek also rose beyond bank full north of Silsbee.

Thunderstorm Wind, Jefferson

When
May 2, 7:53 AM CST
Where
Jefferson County, Nederland
Measured
74 kt (85 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
29.980, -93.980

A microburst produced high winds at the Jack Brooks Regional Airport. In neighboring portions of Nederland numerous trees and powerlines were also downed.

Flash Flood, Jefferson

When
May 2, 8:05 AM CST to 10:35 AM CST
Where
Jefferson County, 1.25 mi SE of Pine Crest to 0.44 mi NW of Amelia
Cause
Heavy Rain
Reported by
Public
Coordinates
30.105, -94.108

Heavy rain flooded underpasses in Beaumont. Twin City Highway flooded through Central Gardens and multiple streets also flooded in Nederland.

Flash Flood, Hardin

When
May 2, 8:29 AM CST to 9:29 AM CST
Where
Hardin County, 7.23 mi SW of Nona to 6.54 mi NNE of Sour Lake
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
30.260, -94.370

Black Creek overflowed flooding Highway 326.

Flash Flood, Jefferson

When
May 2, 8:51 AM CST to 9:51 AM CST
Where
Jefferson County, 1.05 mi ESE of Gillburg to 1.09 mi WNW of Beaumont
Cause
Heavy Rain
Reported by
Public
Coordinates
30.127, -94.153

Heavy rain caused roads on the north side of Beaumont near the Parkdale Mall be be flooded.

Flash Flood, Tyler

When
May 2, 9:26 AM CST to 9:30 AM CST
Where
Tyler County, 1.31 mi W of Chester to 3.13 mi N of Chester
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.921, -94.622

Russel Creek flooded FM 1745 during a heavy thunderstorm. Roads also began to flood near Colmesneil.

Flash Flood, Tyler

When
May 2, 10:26 AM CST to 1:26 PM CST
Where
Tyler County, 0.98 mi ESE of Fred to 3.82 mi NE of Town Bluff
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
30.564, -94.155

The Woodville Fire Department reported water covering multiple streets in Woodville along with Turkey Creek flooding nearby roads. Multiple roads were also flooded near Town Bluff and Fred.

Flash Flood, Tyler

When
May 2, 10:44 AM CST to 11:44 AM CST
Where
Tyler County, 4.88 mi SW of Warren to 7.7 mi SW of Warren
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.555, -94.464

FM 2827 flooded along Kimball Creek during a heavy thunderstorm.

Flash Flood, Jefferson

When
May 2, 10:51 AM CST to 11:51 AM CST
Where
Jefferson County, 1.13 mi S of Bevil Oaks to 1.28 mi N of Bevil Oaks
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
30.134, -94.273

The river gage in Bevil Oaks indicated minor flooding from a thunderstorm.

Flash Flood, Jefferson

When
May 2, 10:57 AM CST to 2:57 PM CST
Where
Jefferson County, 3.35 mi NNW of China to 2.23 mi NW of Pine Crest
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.073, -94.356

Multiple roads in Beaumont, Nederland, and Port Neches were closed during a slow moving line of thunderstorms including Highway 380, 347, and 366 and Nall Street. Flooding of several streets were also reported in China and Hampshire. Taylor Bayou also overflowed near Hampshire.

Flash Flood, Orange

When
May 2, 1:14 PM CST to 3:14 PM CST
Where
Orange County, 1.59 mi SSW of Orangefield to 2.04 mi W of Mauriceville
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
30.078, -93.910

Cow Bayou, Cole Creek, and Terry Gully all reached moderate flood stage during a slow moving line of thunderstorms. This caused flooding of nearby areas including roads in Mauriceville.

Flash Flood, Hardin

When
May 2, 1:26 PM CST to 2:26 PM CST
Where
Hardin County, 7.23 mi SW of Nona to 7.91 mi SW of Nona
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
30.260, -94.370

Black Creek caused FM 326 to become impassable.

Hail, Hardin

When
May 3, 4:12 AM CST
Where
Hardin County, 0.69 mi N of Kountze
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.380, -94.320

The Hardin County EM relayed a report of quarter size hail in Kountze.

Lightning, Jefferson

When
May 3, 6:30 AM CST
Where
Jefferson County, 2.76 mi S of Amelbulk
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.040, -94.270

Lightning struck a home causing a house fire on Pine Island Road. No injuries were reported.

Flash Flood, Hardin

When
May 5, 8:00 AM CST to 9:00 AM CST
Where
Hardin County, 5.09 mi NNE of Fresenius to 4.97 mi E of Fresenius
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
30.444, -94.187

Mill Creek exceeded bank full which caused flooding of nearby streets.

Flash Flood, Tyler

When
May 5, 8:24 AM CST to 9:24 AM CST
Where
Tyler County, 2.85 mi WSW of Warren to 1.57 mi NW of Colmesneil
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.587, -94.445

Heavy rain caused multiple roads to be flooded from Warren to Colmesneil.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182217, 1182218, 1182491, 1182219, 1182514, 1182513, 1182525, 1182490, 1182527, 1182512, 1182528, 1182530, 1182531, 1182529, 1182221, 1182222, 1182533, 1182534.